Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Wichita, KS

May 15, 2020Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2020, 6:44 AM CDT for Butler County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2020, 6:44 AM CDT (11:44 UTC)
Expired
May 15, 2020, 7:26 AM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS53 KICT 151144
SVRICT
KSC015-151315-
/O.NEW.KICT.SV.W.0062.200515T1144Z-200515T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
644 AM CDT Fri May 15 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Butler County in south central Kansas...

* Until 815 AM CDT.

* At 643 AM CDT, a severe thunderstorm was located over Leon, moving 
  east at 15 mph. An additional severe thunderstorm located near 
  Wichita may also move into the warned area.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Leon,
  Latham, Rosalia, Santa Fe Lake, El Dorado State Park, Augusta
  Municipal Airport, El Dorado Airport, Beaumont and El Dorado Lake.

This includes Interstate 35 between Mile Markers 55 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3758 9715 3788 9715 3785 9652 3749 9653
TIME...MOT...LOC 1143Z 268DEG 14KT 3769 9675 

HAIL...1.25IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
469 
WWUS53 KICT 151226
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
726 AM CDT Fri May 15 2020

KSC015-151234-
/O.CAN.KICT.SV.W.0062.000000T0000Z-200515T1315Z/
Butler KS-
726 AM CDT Fri May 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUTLER COUNTY IS
CANCELLED...
                
The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds to 55 
mph and heavy rain are still possible with these thunderstorms.

LAT...LON 3758 9715 3788 9715 3785 9652 3749 9653
TIME...MOT...LOC 1223Z 268DEG 14KT 3770 9655 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:08 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 15, 3:08 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 AM CDT Fri May 15 2020

.SHORT TERM...(Today through Saturday night)
Issued at 300 AM CDT Fri May 15 2020

Convective line continues over the Flint hills and southeast KS at
this time with the tail end extending back into south central KS.
Also beginning to see additional storms developing over SW KS.
Latest RAP model veers to the E-SE the moisture transport that is
feeding the Flint Hills line of storms, so expect most of the
convection to shift E or SE into NE OK later this morning. But the
back edge of the low level moisture transport may bring the SW KS
convection into south central KS for the early morning hours as
well.  So could see the convection linger over southern KS for the
morning hours before slowly diminishing after sunrise.

Latest high Rez models suggest remnant surface boundary will still
be located over southern KS for the afternoon hours today.  A weak
low pressure area is expected to develop over central OK for the
afternoon hours, with moisture return just ahead of this low,
expected to lead to an unstable airmass creeping into southern KS
with 1500-2500 J/Kg of MLCAPE. For the early afternoon, bufkit
soundings suggests an elevated mixed layer (EML) will keep any
convection from developing.  But as the late afternoon progresses
into the evening, 850-700h moisture transport increases over the top
of the surface boundary, with this EML diminishing enough for
convection to develop during the early evening hours over southern
KS.  Bulk shear isnt all that impressive, around 20-30 kts, so think
a few strong to an isolated severe storm or two may be possible
given the unstable airmass expected south of the boundary. The
bigger concern will be training storms and possible renewed chances
of flash flooding for late this evening and overnight, across
southern KS. Precipitable water values are still 100-150 percent of
normal, so convection could produce some pockets of heavy rainfall.
Inherited a flash flood watch for most of the southern KS, and plan
on keep this going, given the renewed convective chance.

Some uncertainty on how late tonight into early Sat will play out,
as latest short term models suggest that moisture transport will
shift northeast, possibly leading to most of the convection lifting
northeast of the forecast area, by early Sat morning.

A moist an unstable environment looks to remain over the eastern
half of KS on Sat, as another weak shortwave moves out of the
Rockies into the plains. As this shortwave approaches, a cold
frontal boundary is expected to drop south across the forecast area
for Sat afternoon. Convergence along this boundary is expected to
lead to another round of showers and thunderstorms for areas mainly
along and east of the KS Turnpike for Sat afternoon into Sat
evening. Some uncertainty on how much instability will be available
ahead of the front, but shear around 30 kts suggests a strong to
severe storm chance, given expected instability of 1000-1500 j/kg.

Ketcham

.LONG TERM...(Sunday through Thursday)
Issued at 300 AM CDT Fri May 15 2020

The Sat evening frontal boundary will finally sweep most of the
convective chances to the south and east of the area for Sun into
the beginning of the week, as an upper level ridge builds into the
high plains.  This will give areas hit by heavy rainfall over the
last few days a chance to dry out.  Expect near normal temperatures
in the middle 70s, with the ridge overhead.

The dry spell looks to continue at least through Tue and Wed as
well.  There is a chance of convection returning to the high plains
by Tue night, but most of this chance will stay west of the forecast
area.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1237 AM CDT Fri May 15 2020

Extremely low confidence forecast after 1200 UTC. Anticipate
current storms will continue to spread south into moisture/low
level jet. The problem is whether the storms will continue to push
south after daybreak or stall (and if so where?) Seems probable
that it would slow during the day, as rich moisture feed
decreases with the veering 850MB flow. Mainly upslope flow low
level flow across the area will persist throughout the day, but
if precipitation does not occur, MVFR clouds would be much less
likely. Will have some chance for storms again tomorrow afternoon
and/or evening, but where/when is really unclear. Opted to not
mention those at this time. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  63  77  55 /  60  60  70  20
Hutchinson      73  61  76  52 /  60  60  50  10
Newton          73  62  76  54 /  60  60  70  10
ElDorado        75  62  77  55 /  70  60  80  20
Winfield-KWLD   78  64  78  57 /  60  50  70  20
Russell         74  57  76  50 /  20  80  40   0
Great Bend      71  59  77  50 /  30  70  40   0
Salina          75  61  76  52 /  30  70  60  10
McPherson       73  61  76  52 /  40  70  60  10
Coffeyville     75  65  79  60 /  90  70  90  50
Chanute         76  64  78  58 /  90  70  90  50
Iola            76  64  78  57 /  70  70  90  50
Parsons-KPPF    76  64  78  60 /  90  70  90  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for KSZ069>072-083-
092>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...PJH
Hazardous weather outlook, May 15, 5:03 AM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
503 AM CDT Fri May 15 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
503 AM CDT Fri May 15 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Another round of strong storms are possible late this afternoon
through tonight across southern Kansas. An isolated severe storm may
also occur. Dime to quarter size hail and 50 to 60 mph winds are
the main impacts.

Slow moving storms may produce heavy rainfall and possible flash
flooding and rises on rivers and creeks. See latest Flash Flood
Watch for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The threat for strong to severe storms will remain in the forecast
for Saturday for areas along and east of the Kansas Turnpike.  With
another round of thunderstorms expected, the risk of flooding could
linger into Saturday. See latest Flash Flood Watch for more
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, May 15, 5:22 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 AM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     HAIL             4 W HALSTEAD            37.98N 97.57W
05/15/2020  M0.75 INCH       HARVEY             KS   PUBLIC

            REPORT FROM MPING.

&&

MARTIN
Local storm report, May 15, 5:32 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
532 AM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HAIL             5 N PARSONS TRI CITY AI 37.40N 95.50W
05/15/2020  E1.00 INCH       NEOSHO             KS   TRAINED SPOTTER

            ALONG HIGHWAY 169.

&&
Special weather statement, May 15, 5:38 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
538 AM CDT Fri May 15 2020

KSZ068-151130-
Harvey KS-
538 AM CDT Fri May 15 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harvey County in south central Kansas...

* Until 630 AM CDT.

* At 534 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms across much of Harvey
  County...moving northeast at 25 mph.

hail up to the size of nickels will be possible with these storms.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton, Sedgwick, Burrton,
  Whitewater, Walton and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3791 9770 3805 9771 3817 9770 3818 9716
      3791 9715
TIME...MOT...LOC 1037Z 242DEG 20KT 3812 9737

Martin
Local storm report, May 15, 6:02 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 AM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     HAIL             SEDGWICK                37.92N 97.43W
05/15/2020  E0.75 INCH       HARVEY             KS   TRAINED SPOTTER

            REPORT VIA TWITTER.

&&

MARTIN
Special weather statement, May 15, 6:19 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
619 AM CDT Fri May 15 2020

KSZ098-151215-
Chautauqua KS-
619 AM CDT Fri May 15 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 715 AM CDT.

* At 618 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sedan...moving east at 30 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Sedan, Peru, Chautauqua, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3703 9639 3729 9639 3730 9596 3702 9596
TIME...MOT...LOC 1119Z 253DEG 26KT 3716 9628

Martin
Special weather statement, May 15, 6:28 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
628 AM CDT Fri May 15 2020

KSZ069-151230-
Butler KS-
628 AM CDT Fri May 15 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...

* Until 730 AM CDT.

* At 625 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorms across central and
  northern Butler County...moving east at 25 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton,
  Whitewater, Leon, Potwin, Latham, Rosalia, Cassoday, Santa Fe Lake,
  El Dorado State Park, Augusta Municipal Airport, El Dorado Airport,
  Beaumont and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3760 9693 3760 9715 3805 9715 3804 9652
      3748 9653
TIME...MOT...LOC 1127Z 251DEG 20KT 3770 9685

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:26 PM CDTSpecial Weather StatementICTChase34 min
May 14, 7:35 PM CDTSpecial Weather StatementICTSaline25 min
May 14, 7:57 PM CDTSpecial Weather StatementICTSaline33 min
May 14, 8:17 PM CDTSpecial Weather StatementICTChase28 min
May 14, 9:12 PM CDTSpecial Weather StatementICTMarion33 min
May 14, 9:25 PM CDTSevere Thunderstorm WarningICTChase, Marion65 min
May 14, 9:41 PM CDTSpecial Weather StatementICTButler34 min
May 14, 10:00 PM CDTSevere Thunderstorm WarningICTChase60 min
May 14, 10:13 PM CDTSpecial Weather StatementICTButler32 min
May 14, 10:22 PM CDTSevere Thunderstorm WarningICTButler53 min
May 14, 10:48 PM CDTSevere Thunderstorm WarningICTGreenwood57 min
May 14, 11:02 PM CDTSevere Thunderstorm WarningICTButler58 min
May 14, 11:25 PM CDTSevere Thunderstorm WarningICTGreenwood65 min
May 14, 11:47 PM CDTSevere Thunderstorm WarningICTButler58 min
May 14, 11:48 PM CDTSpecial Weather StatementICTSedgwick27 min
May 15, 12:02 AM CDTSpecial Weather StatementICTWoodson28 min
May 15, 12:06 AM CDTSevere Thunderstorm WarningICTSedgwick54 min
May 15, 12:24 AM CDTSevere Thunderstorm WarningICTGreenwood66 min
May 15, 12:31 AM CDTSevere Thunderstorm WarningICTAllen, Woodson59 min
May 15, 12:39 AM CDTAreal Flood WarningICTButler, Greenwood9 hr
May 15, 12:43 AM CDTSevere Thunderstorm WarningICTButler62 min
May 15, 12:56 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
May 15, 1:23 AM CDTSevere Thunderstorm WarningICTAllen67 min
May 15, 1:48 AM CDTSevere Thunderstorm WarningICTButler57 min
May 15, 1:51 AM CDTSevere Thunderstorm WarningICTNeosho39 min
May 15, 1:59 AM CDTSevere Thunderstorm WarningICTElk44 min
May 15, 2:01 AM CDTRiver Flood WarningICTButler, Cowley3 days
May 15, 2:11 AM CDTSpecial Weather StatementICTSedgwick34 min
May 15, 2:15 AM CDTSpecial Weather StatementICTLabette, Montgomery, Wilson30 min
May 15, 2:16 AM CDTSpecial Weather StatementICTCowley29 min
May 15, 2:42 AM CDTSpecial Weather StatementICTCowley33 min
May 15, 2:47 AM CDTSpecial Weather StatementICTChautauqua, Elk, Labette, Montgomery28 min
May 15, 2:56 AM CDTAreal Flood WarningICTElk8 hr
May 15, 3:16 AM CDTSpecial Weather StatementICTLabette, Montgomery29 min
May 15, 3:21 AM CDTSpecial Weather StatementICTChautauqua, Elk24 min
May 15, 4:00 AM CDTSpecial Weather StatementICTChautauqua, Montgomery60 min
May 15, 4:44 AM CDTSpecial Weather StatementICTReno61 min
May 15, 5:17 AM CDTSpecial Weather StatementICTLabette58 min
May 15, 5:32 AM CDTSevere Thunderstorm WarningICTLabette, Neosho40 min
May 15, 5:38 AM CDTSpecial Weather StatementICTHarvey52 min
May 15, 5:44 AM CDTSevere Thunderstorm WarningICTReno31 min
May 15, 6:07 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick53 min
May 15, 6:19 AM CDTSpecial Weather StatementICTChautauqua56 min
May 15, 6:28 AM CDTSpecial Weather StatementICTButler62 min
May 15, 6:50 AM CDTAreal Flood WarningICTSedgwick6 hr
May 15, 7:02 AM CDTSpecial Weather StatementICTSedgwick28 min
May 15, 7:13 AM CDTFlash Flood Warning Considerable damage threatICTButler, Elk, Greenwood5 hr
May 15, 7:18 AM CDTSpecial Weather StatementICTGreenwood57 min
May 15, 7:35 AM CDTSpecial Weather StatementICTChautauqua, Cowley55 min
May 15, 7:55 AM CDTAreal Flood WarningICTMontgomery, Wilson8 hr
May 15, 8:17 AM CDTAreal Flood WarningICTChautauqua7 hr
May 15, 8:22 AM CDTAreal Flood WarningICTLabette, Neosho7 hr
May 15, 9:06 AM CDTFlash Flood Warning Considerable damage threatICTMontgomery4 hr
May 15, 10:47 AM CDTRiver Flood WarningICTWilson27 hr
May 15, 12:00 PM CDTRiver Flood WarningICTButler, Cowley21 hr
May 15, 12:08 PM CDTRiver Flood WarningICTButler25 hr
May 15, 12:13 PM CDTAreal Flood WarningICTButler, Elk, Greenwood4 hr
May 15, 12:13 PM CDTRiver Flood WarningICTMontgomery, Wilson44 hr
May 15, 2:20 PM CDTRiver Flood WarningICTMontgomery53 hr
May 15, 2:29 PM CDTRiver Flood WarningICTButler, Cowley51 hr
May 15, 3:12 PM CDTFlash Flood Warning Considerable damage threatICTLabette4 hr
May 15, 3:15 PM CDTAreal Flood WarningICTNeosho4 hr
May 15, 3:25 PM CDTAreal Flood WarningICTMontgomery, Wilson5 hr
May 15, 3:51 PM CDTAreal Flood WarningICTButler, Elk, Greenwood4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.